Lightning, San Bernardino
- When
- August 14, 1:00 PM PST to August 18, 9:00 AM PST
- Where
- San Bernardino County, 6 mi E of Big Bear City
- Reported by
- NEWSPAPER
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Lightning started a wildfire in the San Bernardino National forest. Steep terrain hampered fire fighting efforts, but after four days it still posed no threat to public safety.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Lightning started a wildfire in the San Bernardino National forest. Steep terrain hampered fire fighting efforts, but after four days it still posed no threat to public safety.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 14, 12:33 PM PST, 27 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA 230 PM PDT THU AUG 14 2003 .SYNOPSIS...MOISTURE FROM THE SOUTHEAST WILL CAUSE A CHANCE OF SHOWERS OR THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS. THE MOISTURE WILL DECREASE EARLY NEXT WEEK WITH THE CHANCE OF THUNDERSTORMS CONFINED TO THE MOUNTAINS IN THE AFTERNOONS. A SHALLOW MARINE LAYER WILL CAUSE AREAS OF COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS. OTHERWISE...VARIABLE CLOUDINESS WILL CONTINUE INTO NEXT WEEK. .DISCUSSION...THERE WERE PATCHY LOW CLOUDS AND FOG NEAR THE COAST THIS AM...OTHERWISE LOTS OF MID AND HI CLOUDS IN S TO SE FLOW ALOFT. HI DEW POINTS IN THE SRN DESERTS. THUNDERSTORMS STARTED DEVELOPING THIS AFTERNOON...MAINLY SRN MOUNTAINS. THE 12Z NKX SOUNDING HAD A SURFACE BASED INVERSION AND HAD MORE PRECIPITABLE WATER AND WAS MORE UNSTABLE THAN 24 HOURS PREVIOUS. WEAK ONSHORE GRADIENTS. INVERTED TROUGH IS PROGED TO MOVE W AND WEAKEN TODAY AND FRI. LOTS OF MONSOONAL MOISTURE THROUGH THE SHORT TERM FOR A CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS. SOME SHOWERS COULD DRIFT W OF THE MOUNTAINS. HOWEVER...THERE MAY BE TOO MUCH CLOUD COVER FRI FOR ORGANIZED CONVECTION BUT A BETTER CHANCE OF MORE WIDESPREAD LIGHT PRECIP. THERE WILL BE THE POSSIBILITY OF LOCAL HEAVY PRECIP IN THIS PATTERN...MAINLY THIS AFTERNOON/EVE AND AGAIN SAT. SMALLER CHANCE OF MOUNTAIN AND DESERTS THUNDERSTORMS SUN AS MOISTURE DECREASES. A LITTLE COOLER DAYS IN MOST AREAS WITH MORE CLOUD COVER...HIGHER HUMIDITIES AND SLIGHTLY LOWER HEIGHTS FRI AND THEN WARMING INLAND SAT AND SUN AS CLOUDS AND RH DECREASE. A SHALLOW MARINE LAYER WILL BE DISRUPTED BY THE MID AND HI CLOUDS. LONGER RANGE PROGS CONTINUE MODERATE AMOUNTS OF MID AND HI LEVEL MOISTURE IN SLY FLOW ALOFT FOR A THREAT OF THUNDERSTORMS...MAINLY IN THE MOUNTAINS IN THE AFTERNOONS/EVES. OTHERWISE...BROAD HI ALOFT WITH MINOR SHORT WAVES MOVING THROUGH FOR CONTINUED SHALLOW MARINE LAYER AND MINOR TEMP CHANGES. SAN...NONE.
CAZ042-043-048-050-055>058-060>062-151300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PDT THU AUG 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS AND DESERTS EACH AFTERNOON SATURDAY THROUGH WEDNESDAY.
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369447.